I’ve never been one to take a lot of medications…the usual Advil or Tylenol…antibiotics every once in a great while (like the time I had a cat scratch me and it got infected…really infected…and no, it wasn’t little Spook who scratched me). And I’ve never really been a person who had very many allergies…I know, lucky! So imagine my surprise when I started a new med that my doctor prescribed and noticed that my muscles were really weak, that my neck and chest turned all red and splotchy….then I started running a fever and my arms and stomach started getting red and splotchy too. Yikes!’
When I called the doctor’s office, whoever answered the phone took the info and said she’d get back to me. And she did, fairly quickly. She said that the doctor said to stop taking the med (really? that I’d already figured out on my own), to take some Benadryl every 6 hours and to come in on Monday as long as the symptoms didn’t get any worse.
So, okay…I can go buy some Benadryl, no problem…but when I got home, I noticed that the redness had spread down to my legs…and the doctor’s office was closed. So let me call the pharmacist…she said I would probably be okay by taking the Benadryl…as long as I didn’t notice any kind of swelling in my throat, difficulty swallowing or breathing. If that happened, her advice to me was to get to the emergency room…yikes!
Now the thing is, I live alone..unless you count Spooky and I’m thinking she wouldn’t be a lot of help in a medical emergency (altho she did wake me up one night when the smoke detector was going off…another story for another day). So I kind of had a restless night’s sleep, but didn’t have any swallowing or breathing issues. When I got up in the morning, the redness and started to recede so I think everything will be okay…as long as we can figure out what it was that I had the reaction to and avoid it in the future.
Sometimes I seriously question whether or not the side effects from medications are worse than the original issue…